New Mexico, 2021

High Wind in New Mexico, January 2, 2021

January 2, 2021 · NWS ABQ · 1 event in 1 county or zone

Strengthening northwest flow over the area resulted in gusty winds over much of the area on January 2, 2021. The strongest winds were observed across the eastern plains where a lee-side low pressure system over northeastern New Mexico further tightened the surface pressure gradient.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strengthening northwest flow over the area resulted in gusty winds over much of the area on January 2, 2021. The strongest winds were observed across the eastern plains where a lee-side low pressure system over northeastern New Mexico further tightened the surface pressure gradient. Wind gusts of 40 to 50 mph impacted the Interstate 40 corridor, and Clines Corners, New Mexico recorded a maximum wind gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 2, 4:42 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 2, 4:42 AM MST, 5 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
442 AM MST Sat Jan 2 2021

.AVIATION...
12Z TAF CYCLE
VFR conditions will continue through the next 24 hours. Light winds
will be the rule this morning before increasing at all TAF sites this
afternoon. Gusts will be between 19kt and 26kt with the higher gusts
at KLVS and KTCC. Winds subside tonight.

&&

.PREV DISCUSSION...225 AM MST Sat Jan 2 2021...
.SYNOPSIS...
A warming trend will continue through Tuesday with above normal
temperatures expected area wide for Monday and Tuesday. Temperatures
will then cool Wednesday and stay near normal for the remainder of
the work week. Unfortunately, precipitation chances are minimal for
the next seven days. Winds will ramp up today, particularly along and
south of Interstate 40 across eastern NM. These same areas will be
breezy to windy on Sunday as well. After a break on Monday, the winds
will ramp up once again on Tuesday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
Yesterday's weak disturbance is departing NM while another weak
trough is dropping southeast across NM this morning, with no impacts
other than some breezy to windy conditions. The strongest winds will
be across the east central highlands where a wind advisor will be
issued. Highs today will change little from yesterday in the west,
which means below normal temperatures. The east though will be
milder with highs above normal.

Another weak trough aloft will drop southeast into NM tonight again
with little impact other than a wind shift from the north across the
eastern plains. It will be another breezy to windy day across the
east with temperatures a little higher than today.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
A broad ridge will translate over NM Sunday night through Monday.
Increasing heights should result in above normal temperatures area
wide on Monday. On Tuesday, westerly flow aloft will increase as the
next shortwave trough approaches and crosses CO and northern NM. GFS
has come closer in line with the ECMWF, tracking the trough further
north, with the base of the trough sliding over NM. Some of the
40-50kt momentum at 700 mb should be able to mix down to the surface.
Bumped up wind speeds a bit for Tuesday, but it's likely they will
need to be increased further. Downsloping across eastern NM should
really allow temperatures to soar. most areas should be 10 to 15
degrees above normal. Precipitation chances look bleak with this
system, especially now that it looks like it will remain north of NM.
Perhaps far north or northeast NM may see a few flakes Tuesday night,
but it doesn't appear that it will be anything to write home about.
The storm system looks to strengthen as it moves into the Great
Plains, which will mean continued strong northerly flow into
Wednesday. The attendant cold fronts will also drop temps areawide
for Wednesday as well, though most areas will remain near normal.
Ridging looks to build back in for Thursday, then another storm
system may be in the offing for Friday, but models are struggling
with the timing and placement of the system.

CHJ/34

&&

.FIRE WEATHER...
A couple of weak disturbances aloft will have little impact on our
weather this weekend. Winds and temperatures will be on the rise
today, with similar conditions Sunday. Very dry air in place will
combine with the wind to create brief critical fire weather
conditions across the far southern portion of the East Central
Plains. Any critical fire weather concerns Sunday would be over the
extreme southwest corner of the East Central Plains. No Red Flag
Warnings will be issued with only small and brief critical conditions
both days.

Weak ridging Monday will drop wind speeds and raise temperatures
some more. A stronger short wave trough will cross NM Tuesday into
Tuesday night with gusty winds, cooler temperatures especially in
the east, and a few snow showers over the North Central Mountains.

A ridge of high pressure returns Wednesday into Thursday with less
wind. A cool Wednesday will give to a milder Thursday with highs
mostly above normal. Models vary widely on the potential for a storm
system Friday into the weekend. Impacts look to be snow showers over
the northern mountains and northeast, cooler temperatures everywhere
and breeziness.

CHJ

&&
Hazardous weather outlook, Jan 2, 2:33 AM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
233 AM MST Sat Jan 2 2021

NMZ201>241-031200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
233 AM MST Sat Jan 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Gusty west to northwest winds to around 45 or 50 mph are expected to
develop late this morning along and immediately east of the central
mountain chain. Winds will persist through sunset. The strongest
winds are expected along I-40 near Clines Corners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of breezy to windy conditions are expected Sunday and
again Tuesday along and east of the central mountain chain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
January 2, 9:53 AM MST to 11:53 AM MST
Where
Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

The Clines Corners ASOS observed high wind on January 2, 2021 with the highest wind gust measured at 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927358.